Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Aug 19, 2020, 4:59 AM EDT for Richmond County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2020, 4:59 AM EDT (08:59 UTC)
- Expired
- Aug 19, 2020, 5:45 AM EDT
- In force
- 46 min
- Issued by
- NWS New York, NY
County Richmond County, NY
The radar
The Philadelphia radar (KDIX), 71 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 9.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
839
WWUS81 KOKX 190859
SPSOKX
Special Weather Statement
National Weather Service New York NY
459 AM EDT Wed Aug 19 2020
NJZ107-108-NYZ074-190945-
Eastern Union-Western Union-Richmond (Staten Is.)-
459 AM EDT Wed Aug 19 2020
...A SHOWER WITH GUSTY WINDS WILL AFFECT SOUTHERN UNION AND RICHMOND
COUNTIES...
At 458 AM EDT, a shower was located over Society Hill, or near New
Brunswick, moving east at 35 mph.
Winds of 30 mph are possible with this shower.
Locations impacted include...
Plainfield, Linden, Todt Hill, Verrazano-Narrows Bridge, Huguenot,
Clark, Port Richmond, Tompkinsville, Tottenville, Oakwood, Rahway,
Annadale, Hylan Blvd, New Dorp and West Shore Express.
LAT...LON 4050 7428 4051 7426 4052 7425 4055 7425
4056 7421 4059 7421 4060 7422 4060 7426
4059 7428 4060 7430 4061 7431 4060 7446
4063 7442 4064 7406 4061 7403 4058 7405
4052 7412 4050 7421
TIME...MOT...LOC 0858Z 271DEG 29KT 4055 7446
$$
JEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Aug 19, 4:37 AM EDT, 22 minutes earlier.
Area forecast discussion, Aug 19, 4:37 AM EDT, 22 minutes before
Area Forecast Discussion National Weather Service New York NY 437 AM EDT Wed Aug 19 2020 .SYNOPSIS... A cold front stalls just south of the region today, before pushing further south late tonight and into Thursday as high pressure begins to build. High pressure will then settle over the area for late this week while gradually weakening. A low pressure trough will develop nearby Saturday night and remain into Sunday. A cold front will pass through Monday and Monday night, and become stationary on Tuesday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A longwave trough moves through the region and into New England for today. The trough however does basically shear out, with a piece being left behind eventually back towards the Mississippi and Tennessee Valleys as the northern piece ejects northeast of the region by late today into this evening. Overall this should result in a good deal of clouds for much of today with subtle spokes of shortwave energy pushing through. With overall instability and lift lacking due to being on the drier / cooler side of the frontal boundary off to the south cannot justify going any higher than slight chance POPs, mainly across southern portions of the area. Temperatures today should be near normal, to perhaps a degree or two below normal across northern sections. A southwesterly flow in the mid levels will keep clouds around for a good portion of the day, and this will aid in keeping daytime temperatures down just a touch. Then partly cloudy skies should develop from west to east later in the day. There is a moderate risk for the development of rip currents at the ocean beaches for today. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... With the low pressure well north of the region in Eastern Canada getting a nudge with a bit more of a push in the westerlies late tonight, we can expect a surface trough to get pushed east and offshore. Behind this trough a light northerly flow will get established towards and just after midnight resulting in clearing skies. This will result in a comfortable night as dewpoints will drop further. On Thursday expect more in the way of sunshine along with very comfortable humidity levels as dew points should reside mainly in the 50s. Thus it will be very comfortable for mid to late August as temperatures may average a couple of degrees below average despite a good deal of sunshine. The winds will initially be out of the northeast, and then will become more variable, then possibly more southerly in direction as high pressure begins to settle over the region. There is a moderate risk for the development of rip currents at the ocean beaches for Thursday. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... A longwave trough over eastern Canada and into the northeastern states will be weakening at the beginning of the long term forecast period. Then the upper flow will be weakly ridged to near zonal through most of Saturday as the Bermuda high remains over the western Atlantic and into the southeastern states. A weak shortwave will be moving into the ridge Saturday and pass mainly to the west and north. With some destabilization there will be a chance of thunderstorms around the western periphery of the high Saturday afternoon into the evening. Additional energy moves through the near zonal flow for Sunday with a weak shortwave. With increased instability will see a better chance of showers and thunderstorms. Then Monday and Monday night a more amplified shortwave moves into the area with a surface low and cold front that moves slowly southward as ridging builds back in from the west by Tuesday 12Z. And with some weak cyclonic flow remaining into Tuesday there will be a slight chance of afternoon thunderstorms across the interior. Near normal temperatures Thursday will be modifying Friday into early next week with the Bermuda high influencing the weather with increased heat and humidity during that time. There is a moderate risk for the development of rip currents at the ocean beaches for Thursday. && .AVIATION /09Z WEDNESDAY THROUGH SUNDAY/... A front will linger just offshore today. High pressure builds in tonight into Thursday before moving offshore Thursday night. Rain showers are possible with a low chance of MVFR into today. Amendments are possible to include these rain showers. Otherwise, VFR conditions are expected through the TAF period. Light and variable winds will give way to sea breezes today and then more northerly flow as high pressure builds in towards tonight. Confidence is low on timing of wind direction changes with moderate confidence on wind speed. The wind speed is expected to stay under 10 kts through the TAF period. .OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY... .Late tonight through Friday...VFR. .Saturday...Mainly VFR, slight chance of a shower or thunderstorm in the afternoon into early evening. .Sunday...Chance of showers and thunderstorms with MVFR possible, mainly during the afternoon. && .MARINE... A weak pressure gradient remains across the waters. A weak frontal boundary nearby offshore will push farther off the coast tonight into Thursday as high pressure builds in from the west. High pressure moves offshore Thursday night into Friday. Well below SCA criteria conditions are in the forecast through early Friday. Winds are less than 10 kt with ocean seas of 2 to 3 ft through early Friday. Conditions are forecast to stay below SCA criteria for the rest of Friday through the weekend with a weak pressure gradient remaining in place. && .HYDROLOGY... No hydrologic impacts are expected through the remainder of the week. && .TIDES/COASTAL FLOODING... Water levels are still running astronomically high with the recent new moon. The astronomical tide begins to come down through the week, but before it does so some of the south shore back locations of Queens and especially Nassau are expected to touch minor flood benchmarks for the evening high tide cycles for Wednesday and possibly Thursday. A coastal flood statement has been issued for this evening's high tide. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JE/MET NEAR TERM...JE SHORT TERM...JE LONG TERM...MET AVIATION...JM MARINE...JM HYDROLOGY...JE/MET TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 19, 3:16 AM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service New York NY 316 AM EDT Wed Aug 19 2020 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>075-078>081-176>179-200900- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield- Northern New Haven-Northern Middlesex-Northern New London- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 316 AM EDT Wed Aug 19 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Aug 19, 4:59 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
459 AM EDT Wed Aug 19 2020
NJZ107-108-NYZ074-190945-
Eastern Union-Western Union-Richmond (Staten Is.)-
459 AM EDT Wed Aug 19 2020
...A SHOWER WITH GUSTY WINDS WILL AFFECT SOUTHERN UNION AND RICHMOND
COUNTIES...
At 458 AM EDT, a shower was located over Society Hill, or near New
Brunswick, moving east at 35 mph.
Winds of 30 mph are possible with this shower.
Locations impacted include...
Plainfield, Linden, Todt Hill, Verrazano-Narrows Bridge, Huguenot,
Clark, Port Richmond, Tompkinsville, Tottenville, Oakwood, Rahway,
Annadale, Hylan Blvd, New Dorp and West Shore Express.
LAT...LON 4050 7428 4051 7426 4052 7425 4055 7425
4056 7421 4059 7421 4060 7422 4060 7426
4059 7428 4060 7430 4061 7431 4060 7446
4063 7442 4064 7406 4061 7403 4058 7405
4052 7412 4050 7421
TIME...MOT...LOC 0858Z 271DEG 29KT 4055 7446
JEThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:31 AM EDT | Coastal Flood Statement | OKX | Nassau, Queens | 17 hr |
| Aug 19, 10:09 AM EDT | Special Marine Warning | OKX | 66 min | |
| Aug 19, 11:26 AM EDT | Special Marine Warning | OKX | 64 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.